Alert archive / Arizona / Flash Flood Warnings in 1996

Flash Flood Warning 35, NWS Las Vegas, NV

August 16, 1996Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 1996, 2:33 PM MST for Mohave County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1996, 2:33 PM MST (21:33 UTC)
Expired
Aug 16, 1996, 3:30 PM MST
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1996-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1996-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 162134
FFWLAS
AZC015-162230-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT (233 PM MST) FRI AUG 16 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  330 PM PDT (330 PM MST)
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN NORTHWEST ARIZONA
 
   ...WEST CENTRAL MOHAVE COUNTY
 
NATIONAL WEATHER SERIVCE DOPPLER RADAR HAS INDICATED A SEVERE
THUNDERSTORM 6 TO 8 MILES NORTH OF DOLAN SPRINGS. OUTDOOR
EUTHUSIASTS IN THE AREA SHOULD SEEK SHELTER. SINCE THESE
STORMS HAVE EXHIBITED LITTLE MOVEMENT THUS THE POTENTIAL OF
FLASH FLOODING IS POSSIBLE.  THE PEOPLE IN THE TOWNS OF CHLORIDE
AND DOLAN SPRINGS IN WEST CENTRAL MOHAVE COUNTY SHOULD REMAIN
AWARE OF THESE STORMS.  REMEMBER...FLOODING OF WASHES AND ARROYOS
CAN BE GENERATED FROM A PARENT STORM MILES AWAY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
CORDERO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:05 AM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 16, 9:05 AM MST, 5 hours 28 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT FRI AUG 16 1996

12Z DRA SOUNDING SIMILAR TO YDAS AT 12Z.  INVERTED V TYPE PROFILE
CONDUCIVE TO MICROBURST ACTIVITY WITH ABUNDANT MID LVL MSTR EVIDENT.
SOUNDING MODIFIED FOR AFTERNOON CONDITIONS YIELDED LI TO -5 WITH CAPE
TO 1300.  LIKE YDA...TRW ACTIVITY WL LIKELY GET STARTED OVR THE MTNS.
DVLPMT OF OTHER ACTIVITY DEPENDENT ON INTERACTION OF OUTFLOW BOUNDARIES.
12Z ETA/NGM DEPICT SIMILAR TIMING AND STRENGTH OF UPR TROF MOVING INTO
THE WRN US OVR THE NXT 48 HRS.  SHOULD HANG ON TO ENOUGH MID LVL MSTR
FOR MAINLY ISOLD...HIR ELEVATION TRWS SATURDAY.  NO CHANGES MADE TO ERY
MORNING ZN PACtKAGE.  LAS --0.  MATUSIEWICZ

In the hours before

Special weather statement, Aug 16, 11:57 AM MST, 2 hours 36 minutes before
NVZ008-009-162155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1156 AM PDT FRI AUG 16 1996

...STRONG THUNDERSTORMS HAD DEVELOPED ACROSS SOUTHERN NEVADA...

AT 1150 AM...LAS VEGAS DOPPLER WEATHER RADAR AND LIGHTNING DETECTION
CHARTS SHOWED WIDELY SCATTERED THUNDERSTORMS ACROSS THE
HIGHER ELEVATIONS OF CLARK...SOUTHERN NYE...AND SOUTHERN LINCOLN
COUNTIES IN SOUTHERN NEVADA.  THE STRONGEST STORMS WERE LOCATED 40
MILES NORTHEAST OF BEATTY...10 MILES SOUTHEAST OF JEAN...AND LESS THAN
5 MILES NORTH OF MT. CHARLESTON.  VERY LITTLE MOVEMENT WAS INDICATED
WITH THESE THUNDERSTORMS.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNLPOURS OF RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TEVEVISION STATIONS
FOR FURTHER WEATHER INFORMATION.

MATUSIEWICZ
Local storm report, Aug 16, 12:54 PM MST, 1 hour 39 minutes before
30 NW LAS VEGAS MC CARRAN NV   1.75 INCH HAIL         08/16/96   CLARK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:33 PM MSTSevere Thunderstorm WarningVEFMohave57 min
Aug 16, 3:35 PM MSTFlash Flood WarningVEFMohave55 min
Aug 16, 3:35 PM MSTSevere Thunderstorm WarningVEFMohave55 min

Nearby

Flash Flood Warnings in Arizona, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.